Tagged Articles

MRI 27 articles

MRI contrast agent not a risk FDA says

Gadolinium-based contrast Agents (GBCAs) used during magnetic resonance imaging (MRI) may leave deposits of gadolinium, a type of heavy metal, in the brain and other body tissues, but there is no evidence that gadolinium retention in the brain from any of the GBCAs is harmful, the Food and Drug Administration (FDA) announced in a Safety Communication. As a result, the agency said there is no evidence to suggest the use of GBCA should be restricted at this time. “We will continue to assess the safety of GBCAs and plan to have a public meeting to discuss this issue in the ... Read More

Patients implanted with infusion pumps should avoid MRIs

Serious injuries and deaths have been reported in patients with implanted infusion pumps following magnetic resonance imaging (MRI), the Food and Drug Administration (FDA) warned in a Safety Communication. MRIs are used to diagnose a variety of diseases and conditions by providing images of the internal structures of the body. The machines use strong magnetic fields and radio waves, called radio frequency energy, that can  affect some medical devices. Implantable infusion pumps are devices that are surgically implanted under the skin, typically in the abdominal area. They are connected to an implanted catheter and are used to deliver medications and fluids within ... Read More

MRI with gadolinium during pregnancy may be harmful to fetuses

Magnetic resonance imaging (MRI) during pregnancy does not increase the risk of harm to the fetus or during early childhood. But MRI done with the contrast agent gadolinium at any time during pregnancy might be harmful, and is associated with higher risk of fetal death or neonatal death as well as a variety of rheumatological, inflammatory and skin conditions in the newborn, according to a study published in the September issue of JAMA. With the growing use of medical imaging, questions have been raised about the safety of MRI during early pregnancy due to the heating of sensitive tissues by ... Read More

Problems with Metal-on-Metal Hip implants may be detected with MRI before painful symptoms appear

According to a study published by the Journal of Bone and Joint Surgery, problems with metal-on-metal hip implants such as inflammation and tissue damage may be present before symptoms such as as discomfort or pain ever appear. The researchers say that implant failure can be detected with a simple MRI before the patient ever experiences the first signs of pain, and before the surrounding tissue sustains any further damage. Inflammation of the joint lining is called synovitis, and is linked with metal-on-metal hip implants, manufacturers of these devices are currently facing a number of lawsuits alleging injuries linked to their products. Other metal-on-metal hip manufacturers such as Smith & Nephew, Wright ... Read More

MRI Soon After Traumatic Brain Injury More Effective In Detecting Microbleeding

Military service members who suffer a traumatic brain injury (TBI) may receive prompter, more effective treatment if they undergo brain imaging soon after their injury, a new study has found. According to study leader Dr. Gerard Riedy, chief of neuroimaging at the National Intrepid Center of Excellence at the Walter Reed National Military Medical Center in Bethesda, Md., many veterans currently do not receive an MRI on their brain “until many, many months after injury occurred.” But an MRI on the brain performed soon after the injury occurred can help doctors detect cerebral microhemorrhages that often lead to severe secondary ... Read More

FDA issues injury warning about MRI units

The Food and Drug Administration (FDA) is warning health care professionals that some MRI units may have been modified to disable the Magnet Rundown Unit (MRU), which is one method to shut off the magnet field of the MRI in case of emergency, such as when a metal (ferrous) object is brought into the magnet field. In the event of an emergency, a delay in shut off can result in life-threatening injuries. At least two hospital employees have been injured when they entered the MRI room carrying a metal container. The recall is being issued because this defect may cause ... Read More

Hospira recalls injectable anesthetic Lidocaine due to particles floating in solution

Hospira, Inc., is recalling one lot of its injectable drug Lidocaine because of a confirmed report of discolored solution with visible particles floating in it as well as particulate embedded in the molded glass container. Hospira has identified the particulate as iron oxide, and said it is due to a supplier’s glass defect. Hospira is working with its supplier on implementing corrective and preventative actions. To date, no adverse events have been reported related to this recall, however if patients are injected with the particles – depending on the particle size and number – it could block administration of the ... Read More

Hospira recalls more vials of anesthetic Lidocaine due to contamination

Hospira has had its share of recalls during 2013 due to quality control issues with its injectable drugs. Once again, with just a week left in the calendar year, the pharmaceutical company has ordered another recall. The latest action involves one lot of Lidocaine HCl Injection, USP, 2%, 5mL Single-Dose Vials, due to a “reddish orange particulate on the inner surface and floating in the solution.” Lidocaine is a common local anesthetic and antiarrhythmic drug. The medication is given before and during surgery, childbirth, or dental work. It also treats emergency heart rhythm problems. It is available in different formulations, ... Read More

Hospira recalls contaminated vials of anesthetic Lidocaine

Just days after Hospira Inc. issued a recall for injectable acid reflux and anti-nausea drugs due to glass strands in some of the vials, the company has ordered another recall, this time on injectable Lidocaine, an anesthetic given before and during surgery and other medical procedures, due to bits of oxidized stainless steel floating in the vials. It has been a sketchy year filled with quality control issues and violations at two of Hospira’s manufacturing plants, with a number of recalls of various products. The latest recall involves Lidocaine, a product used to numb parts of the body before and during surgery, childbirth ... Read More

CDC issues health alert about spinal, paraspinal infections from tainted steroid shots

The Centers for Disease Control and Prevention (CDC) is recommending that health care professionals consider obtaining an MRI with contrast of the injection site in patients who received steroid shots from recalled lots tied to the deadly multistate fungal meningitis outbreak who also have persistent pain – even if it is consistent with pain they were experiencing before receiving the shots. The reason, the CDC said in a health alert issued this week, is that the patient may be suffering from spinal or paraspinal infections that are subtle and difficult to distinguish from the patient’s baseline chronic pain. The recommendation ... Read More